Drought, Floyd
- When
- May 1, 12:00 AM CST to May 31, 11:59 PM CST
- Where
- Floyd forecast zone
- Reported by
- OFFICIAL NWS OBS.
- Coordinates
- 34.072, -101.303 (the zone’s center; the record gives no point)
S. during the winter of 2005 and 2006 persisted through May.
Every event with a place to put it; 12 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LUB wrote it up.
The long-term drought that began over much of the Southern Plains of the U.S. during the winter of 2005 and 2006 persisted through May. A series of spring-time convective events helped to alleviate the drought conditions over parts of the west Texas South Plains region, however, severe drought conditions continued over the extreme southern Texas Panhandle, the northern South Plains and Rolling Plains. Although no significant monetary losses were reported in the agricultural sector of the South Plain's economy through May, cotton crops were planted across the region this month. These crops will become very susceptible if drought conditions persist or intensify during the coming months of the growing season.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lubbock, TX wrote its last area forecast discussion before the first event at Apr 30, 2:45 PM CST, 9 hours 15 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LUBBOCK TX 345 PM CDT SUN APR 30 2006 .SHORT TERM... DRY SUBSIDENT AIRMASS WITH DOWNSLOPE WESTERLY COMPONENT LED TO SIGNIFICANT WARMING TODAY. NEXT SHORTWAVE CROSSING THE ROCKIES TONIGHT SHOULD PASS SOUTHERN PLAINS AROUND MIDDAY MONDAY. MOISTURE AND INSTABILITY APPEAR INADEQUATE TO SUPPORT CONVECTION MOVING OFF OF THE ROCKIES AND INTO THE PLAINS FOR ANY SIGNIFICANT DISTANCE. SURFACE FRONT WILL DIP THROUGH THE AREA EARLY ENOUGH MONDAY AFTERNOON TO LIMIT INSTABILITY. BEST OPPORTUNITY FOR THUNDER THROUGH MONDAY APPEARS ALONG SURFACE FRONT OVER EXTREME SOUTHERN ROLLING PLAINS MONDAY AFTERNOON WHERE ISOLATED THUNDERSTORMS COULD BRIEFLY APPEAR...BUT CONFIDENCE REMAINS TOO LOW STILL TO INCLUDE. MINOR CHANGES FROM PREVIOUS FORECAST. MCQUEEN .LONG TERM... PATTERN FOR MUCH OF NEXT WEEK WILL BE CHARACTERIZED BY NORTHWEST FLOW WITH ACTIVE NORTHERN STREAM AND PERIODIC FRONTAL SURGES INTO THE AREA. ISOLATED THUNDERSTORMS LOOK POSSIBLE OVER EASTERN AREAS TUESDAY IN AXIS OF HIGHER DEWPOINTS AND WEAK CONVERGENCE ALONG EDGE OF DEEPER MOISTURE. CONVECTION WILL HAVE TO CONTEND WITH STRENGTHENING UPPER LEVEL RIDGE OVER THE SOUTHERN PLAINS. ON WEDNESDAY HEIGHTS LOOK AS IF THEY WILL RISE FURTHER...AS COLD FRONT IS PROGGED TO ENTER THE PANHANDLE AS SURFACE HIGH PRESSURE BUILDS IN WAKE OF UPPER LOW TRACKING ALONG U.S./CANADIAN BORDER... MOVING TOWARD THE NORTHERN GREAT LAKES LATE WEDNESDAY. NAM AND GFS HAVE VERY SIMILAR SOLUTIONS WITH FRONT STALLING NEAR THE SOUTH PLAINS IN THE AFTERNOON OR EVENING...THUS COOLER NORTH WITH PERHAPS A LARGE TEMPERATURE GRADIENT FROM NORTH TO SOUTH ACROSS THE FORECAST AREA. MODELS ARE BULLISH ON PRECIPITATION OVER THE SOUTHEASTERN PANHANDLE INTO SW OKLAHOMA. POTENTIALLY VERY STEEP LAPSE RATES IN HIGH THETA-E AIR AHEAD OF THIS BOUNDARY. UPPED POPS TO CHANCE INTO SERN PANHANDLE. WILL STILL HAVE WARM TEMPS IN THE MID LEVELS...AROUND 10 DEG C AT 700 MB...BUT CONVERGENCE ALONG BOUNDARY SHOULD BE ABLE TO WEAKEN CAP SUFFICIENTLY FOR DEEP MOIST CONVECTION. ANOTHER SHORTWAVE WILL RESULT IN FALLING HEIGHTS OVER THE NRN/CNTRL PLAINS WITH ANOTHER FRONTAL SURGE POSSIBLE THURSDAY. KEPT CURRENT POP CONFIGURATION WITH SLIGHT CHANCE THUNDER OVER THE EASTERN 2/3 OF THE AREA. COOLER AGAIN FRIDAY AND THEN UPPER RIDGE MAY BEGIN TO BUILD TOWARD THEN WEEKEND FROM THE ROCKIES AS LARGE SCALE UPPER TROUGH SHIFTS EASTWARD TOWARD THE EASTERN CONUS. JAMES && .PRELIMINARY POINT TEMPS/POPS... FRIONA 48 85 47 86 / 0 0 10 10 TULIA 50 84 47 88 / 0 0 10 10 PLAINVIEW 53 84 52 88 / 0 0 10 10 LEVELLAND 51 86 51 89 / 0 0 10 10 LUBBOCK 54 86 53 90 / 0 10 10 10 BROWNFIELD 55 91 53 91 / 0 10 10 10 CHILDRESS 55 87 54 92 / 0 10 10 20 SPUR 54 92 54 94 / 0 10 10 20 ASPERMONT 56 91 56 93 / 0 10 10 20 && .LUB WATCHES/WARNINGS/ADVISORIES... NONE. && 05/06
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LUBBOCK TX 1123 AM CDT SUN APR 30 2006 TXZ021>044-011630- PARMER-CASTRO-SWISHER-BRISCOE-HALL-CHILDRESS-BAILEY-LAMB-HALE- FLOYD-MOTLEY-COTTLE-COCHRAN-HOCKLEY-LUBBOCK-CROSBY-DICKENS-KING- YOAKUM-TERRY-LYNN-GARZA-KENT-STONEWALL- 1123 AM CDT SUN APR 30 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EXTREME SOUTHERN TEXAS PANHANDLE...SOUTH PLAINS AND ROLLING PLAINS. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
The national radar mosaic for the moment the first event began.
12 drought. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2006Every state in 2006This day in weather historyWarnings in Texas, May 2006
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5505376, 5505377, 5505378, 5505379, 5505380, 5505381, 5505382, 5506094, 5506095, 5506096, 5506097, 5506098.